Hail, Putnam
- When
- July 19, 4:50 PM EST
- Where
- Putnam County, 1.51 mi NNE of Huntington
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 29.450, -81.560
Penny size hail was observed at the intersection of State Road 100 and East End Road.
Dry air on the west side of Tropical Storm Cristobal interacted with a positive vorticity lobe over the east and west coast sea breeze merger which resulted in isolated severe storms near the Interstate 95 corridor. Model sounding indicated a highly unstable airmass with modified CAPES around 4000 j/kg and Windex values of 44 knots which indicated that some storms could produce gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Dry air on the west side of Tropical Storm Cristobal interacted with a positive vorticity lobe over the east and west coast sea breeze merger which resulted in isolated severe storms near the Interstate 95 corridor. Model sounding indicated a highly unstable airmass with modified CAPES around 4000 j/kg and Windex values of 44 knots which indicated that some storms could produce gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 19, 1:02 PM EST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 202 PM EDT SAT JUL 19 2008 .SHORT TERM (TONIGHT-MON)...TROPICAL STORM CRISTOBAL ALONG THE SOUTH CAROLINA COAST FORECAST TO MOVE NE AND POSSIBLY STRENGTHEN DURING THE NEXT 24 HOURS. DRY AIR/SUBSIDENCE ALOFT ON BACK SIDE OF SYSTEM HELPING TO INHIBIT CONVECTION AT THE MOMENT ACROSS THE AREA. HOWEVER MODELS INDICATE A VORT LOBE INTERACTING WITH THE EAST AND WEST COAST SEABREEZE MERGER...NEAR I-95 CORRIDOR...MAY PRODUCE ISOLATED TO SCATTERED STORMS LATE THIS AFTERNOON AND EARLY EVE. ALSO...OUTFLOW BOUNDARY THAT MOVED IN FROM THE GULF THIS MORNING IS ALREADY PRODUCING SCATTERED STORMS ACROSS MARION COUNTY. MODEL SOUNDINGS INDICATE VERY UNSTABLE ATMOSPHERE (MODIFIED CAPES 4000+J...WINDEX 44 KNOTS) SO SOME STORMS MAY BE STRONG WITH STRONG WIND GUSTS THE MAIN CONCERN. WILL PUT IN LOW END SCATTERED POPS ACROSS THE SOUTHEAST AND COASTAL AREAS OF NE FL FOR AFTERNOON AND EARLY EVE. ELSEWHERE POPS LESS THAN 20% GIVEN EXPECTED LOW PCPN COVERAGE WITH WEAK SUBSIDENCE IN REGION OF MID/UPR DRYING. SUNDAY...HOT TEMPS WILL CONTINUE AS HEIGHTS RISE IN THE WAKE OF THE DEPARTING DEPRESSION. RIDGE OF HIGH PRESSURE DEEPENS OVER THE AREA. AFTERNOON HIGHS IN THE MID 90S WILL BE COMMON AWAY FROM THE COAST WITH SMATTERING OF UPPER 90S...AND AROUND 90 ALONG THE IMMEDIATE COASTLINE. HAVE CONTINUED WITH PREVIOUS FORECAST OF LOW POPS AS WARMER AIR ALOFT WILL HELP SUPPRESS CONVECTION. SEABREEZE ALONG IMMEDIATE COAST MAY PRODUCE A FEW STRONG LATE AFTERNOON STORMS THERE. MONDAY...HEIGHTS START TO FALL AGAIN AS SHORT WAVE TROUGH APPROACHES THE AREA. MOISTURE APPEARS LIMITED WITH THIS SYSTEM AND SYNOPTIC FLOW TOO STRONG FROM THE WEST TO SUPPORT ANY GOOD SEABREEZE CONVERGENCE. WILL GO WITH ANOTHER HOT ONE WITH 20-30% POPS IN THE LATE AFTERNOON AND EARLY EVE. .LONG TERM...TYPICAL SUMMER-TIME PATTERN WITH MAINLY DIURNAL CONVECTION EACH DAY WITH LACK OF DOMINANT SYNOPTIC/MESOSCALE FEATURES. HAVE INCLUDED HOMOGENEOUS CHANCE POPS ACROSS JAX CWA. && .AVIATION...WITH ONLY WIDELY SCATTERED SHRA/TSRA EXPECTED TODAY...KEEPING WITH VCTS IN TAFS. && .MARINE...NO CHGS PLANNED IN UPDATE WITH 10-15 KT WINDS AND 2-4 FT SEAS EXPECTED IN WAKE OF TD 3. && .PRELIMINARY POINT TEMPS/POPS... AMG 71 98 72 97 / 10 20 10 20 SSI 75 94 77 94 / 20 20 20 20 JAX 74 95 74 95 / 20 20 20 20 SGJ 74 92 74 93 / 20 20 20 20 GNV 72 95 72 94 / 20 20 20 20 OCF 72 94 72 93 / 20 20 10 20 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && PP/PW/PK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 422 AM EDT SAT JUL 19 2008 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-201000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 422 AM EDT SAT JUL 19 2008 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND CONTINUING THROUGH THE EARLY EVENING. THE GREATEST COVERAGE IS EXPECTED ACROSS NORTHEAST FLORIDA. LOCALLY HEAVY DOWNPOURS...GUSTY WINDS...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED SUNDAY. ACTIVITY WILL GRADUALLY INCREASE AND BECOME SCATTERED OVER THE AREA NEXT WEEK. TEMPERATURES WILL LIKELY CLIMB INTO THE MID TO UPPER 90S OVER MUCH OF THE INTERIOR ON SUNDAY AND MONDAY. THOSE PLANNING OUTDOOR ACTIVITIES ARE ENCOURAGED TO DRINK PLENTY OF WATER. DRESS FOR SUMMER. LIGHT- WEIGHT LIGHT COLORED CLOTHING REFLECTS HEAT AND HELPS KEEP YOUR BODY MAINTAIN NORMAL TEMPERATURES. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT EXPECTED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. ZAPPE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 441 PM EDT SAT JUL 19 2008 FLZ025-033-192145- DUVAL-ST. JOHNS- 441 PM EDT SAT JUL 19 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN ST. JOHNS AND SOUTHEASTERN DUVAL COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 545 PM EDT... AT 441 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM SAWGRASS TO 3 MILES EAST OF BAYARD...MOVING SOUTHEAST AT 9 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SAWGRASS...PONTE VEDRA BEACH...PALM VALLEY...BAYARD...DURBIN...GUANA RIVER STATE PARK AND SOUTH PONTE VEDRA BEACH THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. ENYEDI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 505 PM EDT SAT JUL 19 2008 GAZ150-162-163-192145- CLINCH-ECHOLS-WARE- 505 PM EDT SAT JUL 19 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN CLINCH...SOUTHERN WARE AND SOUTHEASTERN ECHOLS COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 545 PM EDT... AT 505 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES NORTH OF FARGO...MOVING SOUTHEAST AT 11 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEEDMORE AND FARGO THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. PETERSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 518 PM EDT SAT JUL 19 2008 GAZ164-192145- CHARLTON- 518 PM EDT SAT JUL 19 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN CHARLTON COUNTY FOR STRONG WINDS VALID UNTIL 545 PM EDT... AT 518 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED 5 MILES NORTH OF STEVEN FOSTER STATE PARK... MOVING SOUTHEAST AT 13 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND STEVEN FOSTER STATE PARK THROUGH 545 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. ENYEDI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 524 PM EDT SAT JUL 19 2008 FLZ033-037-038-192215- FLAGLER-PUTNAM-ST. JOHNS- 524 PM EDT SAT JUL 19 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN PUTNAM...FLAGLER AND SOUTHERN ST. JOHNS COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 615 PM EDT... AT 524 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES EAST OF SAN MATEO...OR 5 MILES SOUTHEAST OF EAST PALATKA...MOVING SOUTHEAST AT 18 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SAN MATEO...HASTINGS... EAST PALATKA...ANDALUSIA...ESPANOLA AND BUNNELL THROUGH 615 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. TRABERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 549 PM EDT SAT JUL 19 2008 FLZ023>025-GAZ150-164-192230- BAKER-CHARLTON-DUVAL-NASSAU-WARE- 549 PM EDT SAT JUL 19 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BAKER... CHARLTON...SOUTHEASTERN WARE...WESTERN NASSAU AND WESTERN DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 630 PM EDT... AT 549 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 9 MILES WEST OF HOMELAND...OR 10 MILES WEST OF FOLKSTON...MOVING SOUTHEAST AT 7 MPH. OTHER STORMS WERE LOCATED SOUTH OF ST GEORGE. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND STEVEN FOSTER STATE PARK...HILLIARD...HOMELAND AND FOLKSTON THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. PETERSON
The Jacksonville radar (KJAX), 116 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
1 hail. Local standard time, as filed.
Penny size hail was observed at the intersection of State Road 100 and East End Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109050.